Minnesota, 2019

Heavy Snow in Minnesota, February 22 to 23, 2019

February 22 to 23, 2019 · NWS FGF · 3 events in 3 counties and zones

Most of eastern North Dakota and the northwest quarter of Minnesota saw 2 to 6 inches of snow from this event. However, there was a stationary surface boundary that set up from near Aberdeen, South Dakota, northeast to just south of the Fargo-Moorhead area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Most of eastern North Dakota and the northwest quarter of Minnesota saw 2 to 6 inches of snow from this event. However, there was a stationary surface boundary that set up from near Aberdeen, South Dakota, northeast to just south of the Fargo-Moorhead area. Bands of steady snow kept rotating along this line, resulting in a fairly narrow band of 6 to 8 inches of snow from Oakes to Lisbon, North Dakota, to Sabin, Minnesota. Similar amounts were also reported in the Williams and Roosevelt areas near Lake of the Woods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 22, 7:46 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 22, 7:46 PM CST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
746 PM CST Fri Feb 22 2019

.UPDATE...
Issued at 737 PM CST Fri Feb 22 2019

Light to moderate snow, with some transient bands of heavy snow,
have spread across the area this evening with moderate warm air
advection. Highest snowfall totals so far have been 4 to 6 1/2
inches across portions of Sargent, Ransom, northern Richland, and
southern Cass counties. NDDOT has issued a no travel advisory for
portions of this area. Expect only an additional inch or two in
these counties, but will be monitoring upstream radar returns
closely as there is potential for additional narrow transient
bands of heavy snow due to frontogenesis in northeast SD later
this evening. Elsewhere, snowfall amounts are generally on track.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 352 PM CST Fri Feb 22 2019

Water vapor loop indicated a short wave over WY. Short wave will
move east across the Red River Valley for tonight and Sat. An upper
level jet streak will be east of the short wave and may enhance snow
locally tonight.

Radar was showing a band of snow from near Oakes ND to north of PKD.
expect a heavier band of snow to occur in this area this afternoon
and evening. Low visibilities can be expected in the heavier snow
bands. Think heavier snow bands could have 3-5 inches.

Some freezing drizzle possible for tonight mainly in the far south
or southeast zones. Will keep winter weather advisory going for
tonight with snow.

.LONG TERM...(Saturday night through Friday)
Issued at 352 PM CST Fri Feb 22 2019

Saturday night into Sunday an arctic front set to push through the
region falling temps and strong winds creating reduced visibilities.
Blowing snow table per Canadian blowing snow study using winds speed
and age of snow shows impacts to be near ground blizzard conditions
for the Red River valley and how severely reduced visibilities are
will depend on actual temps/wind speeds. If temps fall faster and
winds are higher than current forecast ground blizzard conditions
are likely to develop. Nonetheless open country travel on Sunday
will be difficult. The arctic airmass will bring a return of single
digit highs above and below zero to the region for Monday. SFC high
pressure is a bit weaker with the latest models and bring a wave
into the high Tuesday along the zonal flow aloft. Current thinking
is that any snow lift will be too weak to bring snow Tuesday and
Wednesday into the area and the blend of solns have lowered amounts
with up to 2 vs 2 to 3" we had. Thinking that will continue to lower
as dry airmass and 1040mb high will be stubborn to push east quickly
with precip to the south and west more likely. Through the first
half of the week wind chill values will be in the 25 to 40 below
range. Wednesday to Friday still well below normal with warmest
temps in the teens Thursday before another reinforcing shot of
colder air enters the first weekend of March.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 737 PM CST Fri Feb 22 2019

Expect 500-2000 ft ceilings and IFR to LIFR visibility to prevail tonight
as snow spread across the region. There are bands of heavy snow
occurring, especially in the southern valley near FAR, which will
drop vsby to 1/4 mile or less at times. Visibility is expected to
begin improving from west to east as snow ends Saturday morning,
but MVFR to IFR ceilings will remain across eastern ND and the
northwest quarter of MN on Saturday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 6 AM CST Saturday for NDZ038-039-
     049-052-053.

     Winter Weather Advisory until 9 AM CST Saturday for NDZ027>030.

MN...Winter Weather Advisory until 6 AM CST Saturday for MNZ003-
     029>031.

     Winter Weather Advisory until 9 AM CST Saturday for MNZ001-002-
     013>017-022>024-027-028-032.

     Winter Weather Advisory until noon CST Saturday for MNZ005>009.

&&

UPDATE...BP
SHORT TERM...JH
LONG TERM...JK
AVIATION...BP
Hazardous weather outlook, Feb 22, 3:56 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
356 PM CST Fri Feb 22 2019

MNZ004-040-NDZ006>008-014>016-024-026-054-232200-
Kittson-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Western Walsh County-
356 PM CST Fri Feb 22 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Light snow will move in this afternoon and tonight and will
continue into Saturday morning. 1 to 3 inches of snow is
expected. Patchy light freezing drizzle is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Sunday, 40 to 50 mph wind gusts are likely, which will cause
blowing snow and reduced visibilities in open country. This will
also usher in 25 below to 40 below zero wind chills for Sunday
night into Monday morning. Wind chills may also dip into the 25
below to 40 below zero range periodically from Monday night
through Wednesday night. The next chance for measurable snow
comes Monday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>003-005>009-013>017-022>024-027>032-NDZ027>030-038-039-049-
052-053-232200-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
356 PM CST Fri Feb 22 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Light snow will continue into Saturday morning. 3 to 6 inches of
snow is expected. Patchy light freezing drizzle is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Sunday, 40 to 50 mph wind gusts are likely, which will cause
blowing snow and reduced visibilities in open country. This will
also usher in 25 below to 40 below zero wind chills for Sunday
night into Monday morning. Wind chills may also dip into the 25
below to 40 below zero range periodically from Monday night
through Wednesday night. The next chance for measurable snow
comes Monday night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Feb 22, 6:12 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
612 PM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             CASSELTON               46.90N 97.21W
02/22/2019  M3.0 INCH        CASS               ND   CO-OP OBSERVER

            STILL SNOWING

&&

NC
Local storm report, Feb 22, 6:39 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     SNOW             BARNESVILLE             46.65N 96.42W
02/22/2019  M4.0 INCH        CLAY               MN   BROADCAST MEDIA

            STILL SNOWING

&&

NC
Local storm report, Feb 22, 6:43 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
643 PM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     SNOW             5 W KINDRED             46.65N 97.13W
02/22/2019  M5.0 INCH        Cass               ND   PUBLIC

            STORM TOTAL FROM SOCIAL MEDIA PICTURE AND STILL SNOWING

&&

NC
Local storm report, Feb 22, 7:09 PM CST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             GWINNER                 46.22N 97.66W
02/22/2019  E6.5 INCH        SARGENT            ND   EMERGENCY MNGR

            REPORT OF 6.5 INCHES ACROSS MUCH OF THE COUNTY BY ROAD
            CREWS

&&

NC
Local storm report, Feb 22, 7:23 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
723 PM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             SABIN                   46.78N 96.65W
02/22/2019  E5.0 INCH        CLAY               MN   PUBLIC

            VIA SOCIAL MEDIA

&&

NC
Local storm report, Feb 22, 8:21 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CST FRI FEB 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     SNOW             PARK RAPIDS             46.92N 95.06W
02/22/2019  E3.8 INCH        HUBBARD            MN   PUBLIC

            STILL SNOWING.

&&

HOPKINS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Clay

When
February 22, 9:53 PM CST to February 23, 3:29 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Heavy Snow, Wilkin

When
February 22, 9:53 PM CST to February 23, 3:29 AM CST
Where
Wilkin forecast zone
Reported by
COOP Observer
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Heavy Snow, Lake of the Woods

When
February 23, 12:00 AM CST to 10:00 AM CST
Where
Lake of the Woods forecast zone
Reported by
Department of Highways
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799499, 799500, 799501.